The Annals of Probability

The Poisson-Dirichlet law is the unique invariant distribution for uniform split-merge transformations

Persi Diaconis, Eddy Mayer-Wolf, Ofer Zeitouni, and Martin P. W. Zerner

Full-text: Open access

Abstract

We consider a Markov chain on the space of (countable) partitions of the interval $[0,1]$, obtained first by size-biased sampling twice (allowing repetitions) and then merging the parts (if the sampled parts are distinct) or splitting the part uniformly (if the same part was sampled twice). We prove a conjecture of Vershik stating that the Poisson--Dirichlet law with parameter $\theta=1$ is the unique invariant distribution for this Markov chain. Our proof uses a combination of probabilistic, combinatoric and representation-theoretic arguments.

Article information

Source
Ann. Probab., Volume 32, Number 1B (2004), 915-938.

Dates
First available in Project Euclid: 11 March 2004

Permanent link to this document
https://projecteuclid.org/euclid.aop/1079021468

Digital Object Identifier
doi:10.1214/aop/1079021468

Mathematical Reviews number (MathSciNet)
MR2044670

Zentralblatt MATH identifier
1049.60088

Subjects
Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]
Secondary: 60J27: Continuous-time Markov processes on discrete state spaces 60G55: Point processes

Keywords
Partitions coagulation fragmentation invariant measures Poisson--Dirichlet

Citation

Diaconis, Persi; Mayer-Wolf, Eddy; Zeitouni, Ofer; Zerner, Martin P. W. The Poisson-Dirichlet law is the unique invariant distribution for uniform split-merge transformations. Ann. Probab. 32 (2004), no. 1B, 915--938. doi:10.1214/aop/1079021468. https://projecteuclid.org/euclid.aop/1079021468


Export citation

References

  • Arratia, R., Barbour, A. D. and Tavaré, S. (2004). Logarithmic combinatorial structures: A probabilistic approach. Unpublished manuscript.
  • Brooks, R. and Makover, E. (1997). Random construction of Riemann surfaces. Preprint, Dept. Mathematics, Technion.
  • Brooks, R. and Makover, E. (2001). Belyi surfaces. In Entire Functions in Modern Analysis. Israel Math. Conf. Proc. 15 37--46. Bar Ilan Univ.
  • Diaconis, P. (1988). Group Representations in Probability and Statistics. IMS, Hayward, CA.
  • Diaconis, P. and Hanlon, P. (1992). Eigen analysis for some examples of the Metropolis algorithm. In Hypergeometric Functions on Domains of Positivity, Jack Polynomials, and Applications (D. St. P. Richards, ed.) 99--117. AMS, Providence, RI.
  • Flatto, L., Odlyzko, A. M. and Wales, D. B. (1985). Random shuffles and group representations. Ann. Probab. 13 154--178.
  • Gamburd, A. and Makover, E. (2002). On the genus of a random Riemann surface. In Complex Manifolds and Hyperbolic Geometry (C. J. Earle, W. J. Harvey and S. Recillas-Pishmash, eds.) 133--140. Amer. Math. Soc., Providence, RI.
  • Gnedin, A. and Kerov, S. (2001). A characterization of GEM distributions. Combin. Probab. Comput. 10 213--217.
  • Gnedin, A. and Kerov, S. (2002). Fibonacci solitaire. Random Struct. Alg. 20 71--88.
  • James, G. and Kerber, A. (1981). The Representation Theory of the Symmetric Group. Addison-Wesley, Reading, MA.
  • Kingman, J. F. C. (1975). Random discrete distributions. J. Roy. Statist. Soc. Ser. B 37 1--22.
  • Kingman, J. F. C. (1977). The population structure associated with the Ewens sampling formula. Theoret. Population Biol. 11 274--283.
  • Kingman, J. F. C. (1993). Poisson Processes. Oxford Univ. Press.
  • Mayer-Wolf, E., Zeitouni, O. and Zerner, M. P. W. (2002). Asymptotics of certain coagulation--fragmentation processes and invariant Poisson--Dirichlet measures. Electron. J. Probab. 7 1--25.
  • Pitman, J. (2002). Poisson--Dirichlet and GEM invariant distributions for split-and-merge transformations of an interval partition. Combin. Probab. Comput. 11 501--514.
  • Tsilevich, N. V. (2000). Stationary random partitions of positive integers. Theory Probab. Appl. 44 60--74.
  • Tsilevich, N. V. (2001). On the simplest split--merge operator on the infinite-dimensional simplex. PDMI Preprint 03/2001. Available at ftp://ftp.pdmi.ras.ru/pub/publicat/ preprint/ 2001/03-01.ps.gz.
  • Vershik, A. M. and Shmidt, A. A. (1977). Limit theorems arising in the asymptotic theory of symmetric groups, I. Theory Probab. Appl. 22 70--85.